Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS El Paso, TX

July 13, 2018El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jul 13, 2018, 7:04 PM MDT for El Paso County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2018, 7:04 PM MDT (01:04 UTC)
Expired
Jul 13, 2018, 7:45 PM MDT
In force
41 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 45 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:33 PM MDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 13, 1:33 PM MDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
133 PM MDT Fri Jul 13 2018

.SYNOPSIS...
An active monsoon pattern will continue through the weekend, with
plenty of moisture available to fuel daily thunderstorms.
Thunderstorms today and through the weekend will be very slow
moving, and will start by building over mountains, before
spreading into the lowlands. Expect storms to last well into the
evening hours. As is often the case, some areas will be drenched,
while others will stay dry. Highly localized flooding and
dangerous cloud to ground lightning will be the primary threats
with these storms, along with strong wind gusts. Thunderstorm
chances will diminish Tuesday and Wednesday, with temperatures
slowly rising through the end of the week.

&&

.DISCUSSION...
Upper level pattern across the CONUS still similar to the past
few days with dual mid-level anticyclone centers -- one over Utah,
the other centered over the mid-Mississippi Valley. In between
the two high centers is a shortwave trough over western Kansas,
which trails into northern New Mexico. Mid and low-level water
vapor satellite imagery suggests a weak vort max over eastern
Socorro County in NM, embedded in a weak inverted trough, most
readily seen in 200mb streamlines 345K PV analysis. This little
disturbance appears to be helping convection develop, along with
orographic uplift in a moderately unstable environment with weak
CIN.

At the surface, 60s dewpoints are common area-wide, with a few
spots in the lower and middle-50s (mostly areas that did not see
much rain yesterday). Morning RAOB yielded a healthy PW value of
1.47 inches.

Steering flow is nearly nil across the area, and thunderstorms
which have developed are not so much "moving" as they are
propagating into lower elevations. Expect thunderstorms to
continue to develop along mountain ranges (including the desert
mountain ranges), eventually generating outflow boundaries that
will become the primary forcing mechanism for additional
thunderstorm development this evening.

Highly localized torrential downpours and flash flooding will be
the main hazards with these storms. For what it's worth, storms
so far have been a little more active with CG lightning compared
to yesterday.

Today's pattern will repeat itself tomorrow and Sunday, as
moisture remains trapped under light and variable mid-level winds.
(PW values stay in the 1.30-1.40 inch range through this period).
Again, with a lack of any strong, larger-scale forcing mechanism,
orographic lift will prevail, followed by outflow boundary
convergence in the lowlands. Also, any leftover MCVs or other
convectively-induced vort maxes can play a role over the weekend,
but are impossible to accurately predict.

A stronger inverted trough, currently near the southern tip of
Texas, will pass to our south on Monday. Divergence aloft ahead of
this feature will be maximized south of the Border, and the main
effects of this system will be to pull in some drier continental air
aloft on its backside on Tuesday, likely putting the brakes on our
several days-long monsoon burst. The subtropical ridge looks to
redevelop over the Great Basin, with a ridge axis extending SE
over New Mexico Tue/Wed. Mid-level temperatures increase markedly
under this ridge axis -- with the GFS showing 500 mb temps in thee
-3 to -4C range (versus our more recent -6 to -8C).

Towards the end of the week, the subtropical ridge looks to
continue to strengthen and broaden as it drifts closer to New
Mexico, raising temperatures and diminishing precip coverage.

&&

.AVIATION...Valid 14/00-15/00Z.
Moisture remains plentiful, thus scattered thunderstorms and showers
will stay in the forecast thru the period for all terminals. Best
chances for convection will be between 00Z and 06Z and again after
18Z. During these times look for SCT -TSRA AND +TSRA/WIND VRB15G35KT
with CIGS 040-060. Occasional MVFR ceilings and LCL VSBY 3-5SM AGL
will also be possible with any heavier storms passing directly over
individual terminals. Otherwise expect SCT060-080 SCT-BKN120 BKN-
OVC250 to prevail outside of convective episodes.

&&

.FIRE WEATHER...
The current monsoon pattern is keeping sufficient moisture in place
allowing for daily chances for wetting precip across all zones
through the weekend and into much of next week. There will be a
slight drying trend towards the end of next week as high pressure
aloft move overhead, but probably not enough to completely erase
rain chances. As such look for Min RH values to stay elevated in the
30 to 40 percent range across the lowlands and a bit higher for the
mountains through early next week with readings only falling off by
5 to 10 percent later next week. Meanwhile thunderstorm coverage
looks to remain widely scattered the next several days with initial
convection over higher terrain and activity spreading over the
lowlands during the late afternoon and evening hours. Individual
storms will likely be slow moving, resulting in localized heavy rain
and the possibility of some flooding. In addition winds will be
gusty and erratic near storms with outflows of 40 to 45 mph
common.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  93  72  93 /  50  50  40  30
Sierra Blanca           69  92  69  91 /  40  50  30  40
Las Cruces              69  90  68  90 /  50  60  40  30
Alamogordo              70  89  69  90 /  40  40  30  40
Cloudcroft              53  69  53  70 /  50  80  50  70
Truth or Consequences   68  88  69  89 /  50  50  40  40
Silver City             63  81  64  81 /  50  70  50  60
Deming                  68  90  68  90 /  50  60  50  50
Lordsburg               68  89  68  87 /  50  50  40  50
West El Paso Metro      73  91  72  91 /  50  50  40  30
Dell City               69  95  69  96 /  30  30  30  40
Fort Hancock            72  94  72  94 /  40  40  30  40
Loma Linda              67  86  67  88 /  50  60  40  40
Fabens                  70  90  70  92 /  50  40  40  30
Santa Teresa            70  92  69  91 /  50  50  40  30
White Sands HQ          70  90  71  90 /  50  60  50  40
Jornada Range           68  90  68  90 /  50  60  40  50
Hatch                   69  90  69  91 /  50  60  40  40
Columbus                70  91  69  90 /  50  50  50  50
Orogrande               71  90  71  91 /  50  50  40  40
Mayhill                 58  77  58  78 /  40  80  60  60
Mescalero               57  77  58  80 /  40  80  50  70
Timberon                57  77  57  78 /  50  80  50  70
Winston                 58  80  58  81 /  60  80  50  60
Hillsboro               64  86  64  87 /  50  80  50  50
Spaceport               66  88  67  89 /  50  60  40  40
Lake Roberts            55  79  56  80 /  50  70  50  60
Hurley                  63  84  63  83 /  50  70  50  60
Cliff                   60  86  62  86 /  40  60  40  50
Mule Creek              63  84  64  83 /  40  70  40  60
Faywood                 65  85  65  85 /  50  70  40  50
Animas                  68  89  68  87 /  50  70  40  60
Hachita                 67  89  66  88 /  50  70  50  50
Antelope Wells          66  85  65  85 /  50  70  60  60
Cloverdale              64  81  64  82 /  50  70  50  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 27-Laney

In the hours before

Special weather statement, Jul 13, 6:54 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
654 PM MDT FRI JUL 13 2018

TXZ418-419-140145-
Eastern/Central El Paso County TX-Western El Paso County TX-
654 PM MDT FRI JUL 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 745
PM MDT...

At 653 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Mission Valley, moving east at 10 mph.

Winds in excess of 50 mph with Blowing Dust will be possible with
this storm.

Locations impacted include...
Central El Paso, Horizon City, Socorro, East El Paso, Fort Bliss, Far
East El Paso, Mission Valley, Sparks, Montana Vista, Fort Bliss
Northeast, Homestead Meadows and West El Paso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3169 10635 3171 10637 3174 10639 3176 10645
      3176 10647 3175 10648 3175 10649 3176 10650
      3179 10651 3188 10620 3163 10617 3163 10631
TIME...MOT...LOC 0053Z 260DEG 14KT 3173 10639

GNL

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:03 PM MDTAreal Flood AdvisoryEPZOtero117 min
Jul 14, 12:38 PM MDTAreal Flood AdvisoryEPZGrant, Sierra112 min
Jul 14, 12:39 PM MDTSpecial Weather StatementEPZOtero51 min
Jul 14, 12:45 PM MDTSpecial Weather StatementEPZHidalgo45 min
Jul 14, 1:59 PM MDTSpecial Weather StatementEPZSierra46 min
Jul 14, 2:15 PM MDTAreal Flood AdvisoryEPZSierra2 hr
Jul 14, 2:34 PM MDTSevere Thunderstorm WarningEPZSierra41 min
Jul 14, 3:00 PM MDTFlash Flood WarningEPZSierra4 hr
Jul 14, 3:08 PM MDTSpecial Weather StatementEPZLuna52 min
Jul 13, 6:54 PM MDTSpecial Weather StatementEPZEl Paso51 min
Jul 13, 7:15 PM MDTAreal Flood AdvisoryEPZEl Paso2 hr
Jul 13, 7:27 PM MDTFlash Flood WarningEPZEl Paso3 hr
Jul 14, 4:33 PM MDTSpecial Weather StatementEPZHudspeth42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.